Tornadoes · United States · Kansas · 2008

EF0 tornado, Voda, Kansas, June 5, 2008

This EF0 tornado ran 1.0 miles across Trego County on June 5, 2008, touching down at 3:39 PM CDT and reaching 75 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 5, 2008
Touchdown
3:39 PM CDT (20:39 UTC)
Lifted
3:40 PM CDT (20:40 UTC)
On the ground
1 minutes
Path length
1.0 miles (1.7 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
County
Trego County
Touchdown point
39.056, -100.047
Lift-off point
39.065, -100.032
Record number
0806051439-01

What the Weather Service recorded

An upper level disturbance moving northeast helped enhance convergence along a dry line to produce severe thunderstorms. Hail, high wind and a few tornadoes were observed.

This tornado was moving at 60 mph but did not encounter anything to damage.

This tornado was moving at 60 mph and was occurring in the general vicinity as that of a second tornado. The first tornado was dissipating as this one was forming.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:18 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 5, 2:44 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 5, 2:44 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
244 PM CDT THU JUN 5 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST PROBLEM IS WHEN TO END PRECIP CHANCES.

A TORNADO WATCH WILL BE POSTED THIS EVENING THROUGH 8 PM IN OUR
EASTERN 2 TIERS OF COUNTIES...JUST ALONG AND EAST OF THE DRY LINE.
A SEVERE WATCH COVERS THE REST OF OUR CENTRAL AND WESTERN COUNTIES
UNTIL 7 PM CDT.  ONGOING SEVERE ACTIVITIES HAVE PRECLUDED A
DETAILED LOOK AT THE FORECAST.  SO...FOR THE MOST PART...THE GRIDS
WILL STAY AS IS AND LET LATER SHIFTS MAKE FINE TUNED ADJUSTMENTS.

THE HIGH WIND WARNING WILL CONTINUE THROUGH 9 PM CDT COVER STRONG
WINDS MIXING DOWN AND POSSIBLY INCREASING HIGHER THAN CURRENT
SURFACE GUSTS.

AN UPPER LOW IS PULLING ENE OUT OF NEW MEXICO AND WILL PROVIDE THE
SHEAR ENVIRONMENT OVER THE SURFACE DRY LINE...WHICH COULD PRODUCE A
FEW TORNADOES EARLY THIS EVENING.  THINK THE DRY LINE  WILL GET
PUSHED EAST OUT OF OUR AREA BY 01-02Z.  THE WRAP AROUND WILL BRING
SOME ADDITIONAL SHOWERS AND THUNDERSTORMS TO OUR WES AND CENTRAL
SECTIONS THROUGH ABOUT 06Z...THEN THE PRECIP WILL PULL EAST AND
SLOWLY DRAG OUT OF OUR FAR EAST AND SOUTHEAST-MOST COUNTIES BY 12Z
FRIDAY MORNING.  FRIDAY WILL START OUT WITH MOSTLY CLOUDY SKIES AND
SCATTER OUT RATHER QUICKLY.  THIS WILL ALLOW THE SURFACE TO WARM UP
INTO THE MID 80S IN OUR NORTH AND NEAR 90 IN OUR SOUTH. THE 90S
RETURN ON SATURDAY AS STRONG SOUTHWEST FLOW RETURNS ONCE AGAIN.

DAYS 3-7...

STORMY PATTERN TO CONTINUE ACROSS THE HIGH PLAINS THROUGH EARLY
WEEK.

MODELS AGREE WITH RIDGE OF HIGH PRESSURE SITUATED OVER THE
SOUTHEASTERN CONUS WITH POSITIVELY TILTED TROUGH MOVING INTO THE
PACIFIC NORTHWEST TO START THIS PERIOD. AT THE SURFACE, AN AREA OF
LOW PRESSURE WILL DEEPEN OVER SOUTHEAST COLORADO BY SATURDAY
EVENING. MOISTURE WILL BE ON THE RETURN ACROSS EASTERN KS. GIVEN
QUESTIONS WITH HOW QUICKLY AND FAR WEST THE MOISTURE WILL MAKE IT BY
EVENING, WILL LEAVE STORM CHANCES OUT FOR NOW. BY SUNDAY, FRONT WILL
BE ACROSS THE FA AS LOW PRESSURE OVER SOUTHEASTERN CO INTENSIFIES
ONCE AGAIN. PLENTY OF MOISTURE WILL BE IN PLACE ACROSS MUCH OF THE
FA. AS S/WV TROUGHS MOVE THROUGH THE SOUTHWEST FLOW ACROSS WESTERN
KS, THUNDERSTORMS WILL BE POSSIBLE. ON MONDAY, DIFFERENCES EXIST IN
FRONTAL PLACEMENT ACROSS THE FA. GFS PLACES FRONT FAR ENOUGH NORTH
OF FA THAT BULK OF THUNDERSTORM ACTIVITY WOULD BE NORTH INTO NE.
ECMWF HAS FRONT FURTHER SOUTH WITH THE ACTIVE WEATHER ACROSS
SOUTHERN KS. WITH MOISTURE IN PLACE AND UPPER SYSTEM IN PLACE, WILL
KEEP MENTION OF POPS IN FORECAST TO ACCOUNT FOR UNCERTAINTY.

TEMPERATURES WILL CONTINUE TO BE NEAR TO ABOVE NORMAL THROUGH THE
START OF THE PERIOD. H85 TEMPERATURES IN THE 30C RANGE WEST AND MID
20C EAST WILL HOLD STEADY UNTIL EARLY NEXT WEEK. ONCE UPPER TROUGH
AND ASSOCIATED COLD FRONT SLIDE ACROSS THE AREA, TEMPERATURES WILL
DIP INTO THE TEENS AND 20S AT H85, BUT ONLY BRIEFLY. SOUTHERLY FLOW
WILL QUICKLY TAKE HOLD BY MID NEXT WEEK ALLOWING TEMPERATURES TO
REBOUND BACK INTO THE 20C TO 30C RANGE.

&&

.AVIATION...

VFR CONDITIONS ARE EXPECTED OVER THE TAF PERIOD. THERE IS CONCERN
WITH THE WINDS. GUSTY WINDS TO 45KTS WILL BE POSSIBLE THROUGH
SUNSET. AS WINDS SHIFT, GUSTY CONDITIONS WILL CONTINUE THROUGH THE
EARLY OVERNIGHT HOURS. AT HAYS, THERE IS A POTENTIAL FOR
THUNDERSTORMS THIS EVENING. UNCERTAINTY IS FAIRLY HIGH REGARDING HOW
FAR AND FAST THE DRYLINE WILL MOVE EAST. PRESENT INDICATIONS ARE THAT
DRYLINE WILL BE EAST OF HAYS BY EARLY THIS EVENING. HAVE LEFT OUT
THUNDERSTORM MENTION AT THE SITE FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  86  64  94 /  30   0   0  10
GCK  53  87  59  95 /  20   0   0   0
EHA  53  88  59  95 /  20   0   0   0
LBL  56  88  62  96 /  20   0   0   0
HYS  55  85  64  92 /  40   0   0  10
P28  60  88  70  94 /  70  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 9 PM CDT THIS EVENING FOR KSZ030-031-
044>046-063>066-076>081-085>090.

&&

FN12/23/23
Hazardous weather outlook, Jun 5, 4:02 AM CDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
402 AM CDT THU JUN 5 2008

KSZ030-031-043>046-061>066-074>081-084>090-061000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
402 AM CDT THU JUN 5 2008 /302 AM MDT THU JUN 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BE SEVERE. EXPECT ANY
THUNDERSTORM DEVELOPMENT TO BE MAINLY ALONG AND EAST OF A LINE
FROM WAKEENEY TO DODGE CITY. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND STRONG WINDS. HOWEVER...A FEW ISOLATED
TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING...AGAIN MAINLY ALONG AND EAST OF A LINE FROM WAKEENEY TO
DODGE CITY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Local storm report, Jun 5, 3:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             3 E RADIUM              38.17N 98.84W
06/05/2008  E1.00 INCH       STAFFORD           KS   LAW ENFORCEMENT

&&

UMSCHEID
Local storm report, Jun 5, 3:04 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             10 NE PRATT             37.75N 98.61W
06/05/2008  E1.00 INCH       PRATT              KS   EMERGENCY MNGR

&&

UMSCHEID
Local storm report, Jun 5, 3:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
305 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     10 NE PRATT             37.75N 98.61W
06/05/2008  E60 MPH          PRATT              KS   EMERGENCY MNGR

&&

UMSCHEID
Local storm report, Jun 5, 3:09 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
309 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             PRESTON                 37.76N 98.56W
06/05/2008  E1.75 INCH       PRATT              KS   BROADCAST MEDIA

            THIS WAS A STORM CHASER REPORT RELAYED BY KWCH NEWS MEDIA

&&

UMSCHEID
Local storm report, Jun 5, 3:14 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
314 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     4 N PRATT               37.70N 98.74W
06/05/2008                   PRATT              KS   EMERGENCY MNGR

            NO SPECIFIC INFORMATION WAS PROVIDED YET OTHER THAN WIND
            DAMAGE AT AND AROUND THE PRATT AIRPORT.

&&

UMSCHEID
Local storm report, Jun 5, 3:17 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             11 S SCOTT CITY         38.32N 100.91W
06/05/2008  E1.00 INCH       SCOTT              KS   TRAINED SPOTTER

&&

SREITER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

8.7 hours before the tornado, 144 km from the path. June 5, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1268 joules per kilogram, CIN -318, lifted condensation level 1569 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2008-06-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 367 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1268 J/kg
Mixed-layer CIN
-318 J/kg
Surface CAPE
1792 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

3.3 hours after it, 144 km from the path. June 6, 2008.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -86331, lifted condensation level 5151 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2008-06-06The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -237 square meters per square second, 0 to 6 km bulk shear 78 knots.1939587897117136156175194214233Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-86331 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
5151 m above ground
0-6 km bulk shear
78 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
-237 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

The surface observations

Hill_city (HLC), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 145 km away, was scanning. The volume nearest the touchdown began at 20:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of June 5, 2008

40 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 512:15 PM MDTEF0Prowers, CO6.5150$5,000
June 52:30 PM CDTEF0Logan, KS1.025
June 52:41 PM CDTEF0Logan, KS1.025
June 52:59 PM CDTEF1Pratt, KS1.1100$65,000
June 53:13 PM CDTEF0Gove, KS1.025
June 53:40 PM CDTEF2Rock, NE29.950$200,000
June 53:40 PM CDTEF0Trego, KS1.775
June 54:19 PM CDTEF1Clay, KS14.3100
June 54:20 PM CDTEF0Clay, KS4.650
June 54:33 PM CDTEF1Clay, KS10.125
June 55:00 PM CDTEF1Charles Mix, SD9.9100$100,000
June 55:08 PM CDTEF0Washington, KS0.125
June 55:41 PM CDTEF0Marshall, KS0.150
June 56:20 PM CDTEF1Nemaha, NE2.6100
June 56:23 PM CDTEF1Nemaha, NE6.5220
June 56:35 PM CDTEF1Nemaha, NE0.7100
June 56:55 PM CDTEF0Atchison, MO0.125
June 57:02 PM CDTEF0Fremont, IA0.550
June 57:11 PM CDTEF0Fremont, IA1.350
June 57:23 PM CDTEF0Atchison, MO0.125
June 57:24 PM CDTEF0Page, IA1.280
June 57:27 PM CDTEF0Brown, KS0.125
June 57:33 PM CDTEF0Richardson, NE1.3100
June 57:39 PM CDTEF2Richardson, NE to MO18.4880$250,000
June 57:55 PM CDTEF0Holt, MO4.425$2,000
June 57:59 PM CDTEF0Atchison, MO10.5100$210,000
June 58:12 PM CDTEF0Cass, IA1.550
June 58:15 PM CDTEF0Minnehaha, SD1.550
June 58:42 PM CDTEF2Minnehaha, SD2.6100
June 59:00 PM CDTEF1Moody, SD0.850$10,000
June 59:24 PM CDTEF1Union, IA3.0150$25,000
June 510:57 PM CDTEF0Linn, KS1.025$50,000
June 511:15 PM CDTEF0Bates, MO0.350$25,000
June 511:35 PM CDTEF0Okmulgee, OK4.4100$15,000
June 511:49 PM CDTEF1Clarke, IA7.6125
June 512:10 AM CDTEF1Warren, IA18.3150$180,000
June 512:23 AM CDTEF0Lafayette, MO0.325$500
June 512:36 AM CDTEF1Jasper, IA9.8125$75,000
June 512:45 AM CDTEF1Jasper, IA14.31502$250,000
June 512:49 AM CDTEF0Jasper, IA10.975$25,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.